Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 14, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2008, 4:55 PM MST for Pinal County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2008, 4:55 PM MST (23:55 UTC)
- Expired
- Jul 4, 2008, 5:30 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 042355
SVRTWC
AZC021-050030-
/O.NEW.KTWC.SV.W.0014.080704T2355Z-080705T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
455 PM MST FRI JUL 4 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 530 PM MST
* AT 449 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR KEARNY...OR 26 MILES SOUTH
OF GLOBE...AND MOVING NORTHWEST AT 7 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KELVIN.
LAT...LON 3324 11095 3315 11087 3314 11087 3301 11079
3300 11076 3302 11074 3299 11072 3294 11095
3312 11110 3318 11104
TIME...MOT...LOC 2355Z 152DEG 6KT 3303 11087
$$2 follow-up statements
000
WWUS55 KTWC 050016
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
516 PM MST FRI JUL 4 2008
AZC021-050030-
/O.CON.KTWC.SV.W.0014.000000T0000Z-080705T0030Z/
PINAL AZ-
515 PM MST FRI JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR CENTRAL PINAL COUNTY...
AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KEARNY...OR 24 MILES
SOUTH OF GLOBE...MOVING NORTHWEST AT 7 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KELVIN.
LAT...LON 3324 11095 3315 11087 3314 11087 3301 11079
3300 11076 3302 11074 3299 11072 3294 11095
3312 11110 3318 11104
TIME...MOT...LOC 0015Z 152DEG 6KT 3306 11089
$$000
WWUS55 KTWC 050035
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
535 PM MST FRI JUL 4 2008
AZC021-050044-
/O.EXP.KTWC.SV.W.0014.000000T0000Z-080705T0030Z/
PINAL AZ-
534 PM MST FRI JUL 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY HAS
EXPIRED...
AT 531 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE SEVERE THUNDERSTORM IN THE VICINITY OF KEARNY HAS WEAKENED
TO BELOW SEVERE LEVELS. THUS...THE SEVERE THUNDERSTORM WARNING WAS
ALLOWED TO EXPIRE AT 530 PM MST.
LAT...LON 3324 11095 3315 11087 3314 11087 3301 11079
3300 11076 3302 11074 3299 11072 3294 11095
3312 11110 3318 11104
TIME...MOT...LOC 0016Z 152DEG 6KT 3306 11089
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 4, 1:50 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 150 PM MST FRI JUL 4 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH OF US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. && .DISCUSSION...ISOLATED CONVECTION WITH A FEW STORMS MOVING OFF THE MOUNTAINS EARLY THIS AFTERNOON. SURFACE DEWPTS HAVENT HELD UP QUITE AS WELL AS EXPECTED WITH SOME LOCATIONS BARELY MAINTAINING LOWER 50S BY NOON. COMPLEX THROUGH NORTHERN SONORA LAST NIGHT HAS ADDED TO INITIAL LOWER LEVEL MOISTURE INCREASE TO PUSH DEEP MOISTURE INTO THE PICTURE. 12Z KTUS SOUNDING PRECIPITABLE WATER WAS UP TO MUCH MORE HEALTHY 1.46 INCHES WITH SURFACE DEWPTS RANGING FROM MIDDLE 50S TO LOWER 60S. SHEAR NOT QUITE AS GOOD AS YESTERDAY...BUT EXPECT BETTER COVERAGE ON STRONG STORMS TODAY WITH LOCALLY HEAVY RAIN A CONCERN. WE WILL HAVE TO FIGHT THROUGH A BIT OF COOLING IN THE BOUNDARY LAYER...BUT A LOWER ACTUAL CONVECTIVE THRESHOLD WILL HELP COMPENSATE. A HEART OF THE MONSOON KIND OF DAY...WITH LATE SATURDAY AFTERNOON AND EARLY EVENING AT LEAST AS GOOD IF NOT BETTER. HIGH CENTER BUCKLING WITH RIDGE REORIENTING LATE IN THE WEEKEND AND EARLY NEXT WEEK. COULD SEE A BIT OF SUBSIDENCE INHIBITING DEVELOPMENT SOMEWHAT SUNDAY. OUR CORNER OF THE STATE SHOULD MANAGE TO HANG ON TO ENOUGH MOISTURE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL FURTHER NOTICE. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH OF US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG... ERRATIC...AND GUSTY WINDS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z SAT...WHERE WINDS WILL BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 9:45 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 945 AM MST FRI JUL 4 2008 AZZ019-029>035-051645- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 945 AM MST FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT STORMS WILL BE SLOW TO DEVELOP TODAY...BUT EXPECT AN ACTIVE THUNDERSTORM DAY BY MID TO LATE AFTERNOON INTO EVENING HOURS. INITIAL STORMS WILL BUILD OVER THE MOUNTAINS...MOVING INTO VALLEY LOCATIONS LATER. STRONGER STORMS WILL BE A THREAT FOR STRONG GUSTY WINDS...HEAVY RAINFALL...AND POSSIBLY HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH PRESSURE ALOFT WILL BE MAINLY BE CENTERED NORTH OF US. THE FLOW AROUND THIS ALONG WITH A MOISTURE INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME STORMS WILL BE A THREAT FOR STRONG WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 4, 4:49 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
449 PM MST FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST RIO RICO 31.47N 110.98W
07/04/2008 M65 MPH SANTA CRUZ AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED TSTM WIND GUST OF 65 MPH.
&&
BTURNERLocal storm report, Jul 4, 4:50 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
450 PM MST FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST RIO RICO 31.47N 110.98W
07/04/2008 E60 MPH SANTA CRUZ AZ TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 60 MPH TSTM WIND GUST.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 58 min |
| Jul 3, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Jul 3, 5:38 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Jul 3, 6:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Jul 3, 6:42 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 78 min |
| Jul 3, 6:53 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 104 min |
| Jul 3, 7:29 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Jul 3, 8:48 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 3, 9:06 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 4, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.